Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 48, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 21, 2013, 8:01 PM EDT for 4 counties in Tennessee. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2013, 8:01 PM EDT (00:01 UTC)
- Expired
- May 21, 2013, 9:00 PM EDT
- In force
- 59 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Carter County, TN, Sullivan County, TN, Unicoi County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 96 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 3:26 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1598 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 7:27 PM EDT, 34 minutes earlier.
Area forecast discussion, May 21, 7:27 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 727 PM EDT TUE MAY 21 2013 .AVIATION...STRONG CONVECTION MOVING NE FROM TYS AND WILL AFFECT TRI WITH STRONG WINDS EARLY IN THE PERIOD. WINDS WILL DECREASE OVERNIGHT ANDE BE MAINLY SOUTHWEST. CLOUDS AND LIGHT WINDS SHOULD KEEP FOG AT BAY WITH MVFR CONDITIONS POSSIBLE. WINDS WILL INCREASE WEDNESDAY TO NEAR 10 KTS IN ADVANCE OF AN APPROACHING COLD FRONT. CONVECTIVE COVERAGE WILL INCREASE TOMORROW AND BECOME WIDESPREAD BY THE AFTERNOON. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SON
Hazardous weather outlook, May 21, 2:50 PM EDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 250 PM EDT TUE MAY 21 2013 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-221900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 250 PM EDT TUE MAY 21 2013 /150 PM CDT TUE MAY 21 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE REMAINDER OF THE AFTERNOON ACROSS THE CUMBERLAND PLATEAU...WHILE ISOLATED THUNDERSTORMS MAY DEVELOP ELSEWHERE. THE STORMS ON THE PLATEAU WILL BE MOVING EAST OR NORTHEAST AT AROUND 25 MPH...AND MAY REACH STRONG TO SEVERE LEVELS THROUGH THIS EVENING. THE MAIN CONCERNS ARE DAMAGING DOWNBURST WINDS UP TO 60 MPH AND LARGE HAIL. ALSO...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE ON WEDNESDAY AND THURSDAY...AS A SLOW MOVING COLD FRONT NEARS THE REGION. NO HAZARDOUS WEATHER IS ANTICIPATED FOR THE REMAINDER OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND LATER THIS WEEK ON WEDNESDAY OR THURSDAY. TG
In the hours before
Special weather statement, May 21, 5:16 PM EDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 516 PM EDT TUE MAY 21 2013 TNZ036-069-212200- ANDERSON TN-KNOX TN- 516 PM EDT TUE MAY 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX AND ANDERSON COUNTIES UNTIL 600 PM EDT... AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OLIVER SPRINGS...OR 8 MILES NORTH OF OAK RIDGE...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLINTON...LAKE CITY...NORRIS...POWELL...HALLS...MALONEYVILLE AND MASCOT. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TG
Special weather statement, May 21, 5:43 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 543 PM EDT TUE MAY 21 2013 TNZ067-068-085>087-212245- LOUDON TN-MCMINN TN-NORTHWEST MONROE TN-ROANE TN-SOUTHEAST MONROE TN- 543 PM EDT TUE MAY 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR MONROE...MCMINN...LOUDON AND ROANE COUNTIES UNTIL 645 PM EDT... AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KINGSTON TO CHARLESTON...AND MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ATHENS... SWEETWATER...LOUDON...LENOIR CITY...MADISONVILLE...ETOWAH... RICEVILLE...NIOTA...DENTVILLE...PHILADELPHIA...ENGLEWOOD...MOUNT VERNON...BULLET CREEK...VONORE...GREENBACK...TELLICO PLAINS... TARIFFVILLE...COKER CREEK...CITICO BEACH AND CITICO. THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TG
Special weather statement, May 21, 6:35 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 635 PM EDT TUE MAY 21 2013 VAZ001-002-005-220000- LEE VA-SCOTT VA-WISE VA- 635 PM EDT TUE MAY 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF NORTON...WISE AND SCOTT COUNTIES OF VIRGINIA UNTIL 800 PM EDT... AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTH OF HAZARD TO VIPER TO 11 MILES SOUTH OF SOUTH WALLINS IN EXTREME EASTERN KENTUCKY...AND MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JONESVILLE... NORTON...WISE...GATE CITY...PENNINGTON GAP...BIG STONE GAP...WEBER CITY...ROSE HILL...ST. CHARLES...DRYDEN...PATTONSVILLE...PARDEE... APPALACHIA...JASPER...DUFFIELD...POUND...CLINCHPORT...FORT BLACKMORE...COEBURN AND DUNGANNON. THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TG
Local storm report, May 21, 7:24 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
724 PM EDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG HAPPY VALLEY 35.61N 83.96W
05/21/2013 BLOUNT TN 911 CALL CENTER
TREES AND POWERLINES DOWNED IN HAPPY VALLEY. REPORTED BY
DISPATCH.
&&
GHSpecial weather statement, May 21, 7:26 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 726 PM EDT TUE MAY 21 2013 TNZ018-045>047-220030- JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-UNICOI TN- 726 PM EDT TUE MAY 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CARTER...JOHNSON AND UNICOI COUNTIES UNTIL 830 PM EDT... AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF BEECH MOUNTAIN...MOVING NORTHEAST AT 5 TO 10 MPH. OTHER ISOLATED STRONG STORMS WERE NOTED OVER UNICOI COUNTY AND SOUTHERN PARTS OF JOHNSON COUNTY. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STRONGEST OF THESE STORMS. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR DUE TO THE SLOW MOVEMENT. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MOUNTAIN CITY... HUNTER...ELK MILLS...DOEVILLE...NEVA...SADIE...TRADE...SHADY VALLEY AND LAUREL BLOOMERY. THE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. TG
Special weather statement, May 21, 7:52 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 752 PM EDT TUE MAY 21 2013 NCZ061-220030- CLAY NC- 752 PM EDT TUE MAY 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CLAY COUNTY UNTIL 830 PM EDT... AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF NANTAHALA LAKE...OR 10 MILES NORTHEAST OF HAYESVILLE...MOVING NORTHEAST AT 10 MPH. OTHER ISOLATED STRONG STORMS WERE DETECTED OVER THE SOUTHEAST CORNER OF CLAY COUNTY. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MAINLY RURAL AREAS OF CLAY COUNTY. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:11 PM EDT | Areal Flood Advisory | MRX | Carter | 3 hr |
| May 21, 8:38 PM EDT | Flash Flood Warning | MRX | Carter, Unicoi, Washington | 4 hr |
| May 22, 2:39 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 66 min |
| May 22, 2:44 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea, Roane | 46 min |
| May 22, 2:59 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Washington | 61 min |
| May 22, 3:30 PM EDT | Areal Flood Advisory | MRX | Carter, Greene, Johnson, Sullivan, Unicoi, Washington | 3 hr |
| May 22, 3:54 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 51 min |
| May 22, 3:58 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 62 min |
| May 22, 4:32 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins, Sullivan, Washington | 43 min |
| May 22, 5:01 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Meigs, Rhea | 59 min |
| May 22, 5:17 PM EDT | Areal Flood Advisory | MRX | Sullivan | 3 hr |
| May 22, 6:39 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 36 min |
| May 22, 6:55 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 50 min |
| May 22, 7:14 PM EDT | Areal Flood Advisory | MRX | Jefferson, Sevier | 3 hr |
| May 21, 9:08 PM EDT | Severe Thunderstorm Warning | MRX | Washington, City of Bristol | 37 min |
| May 21, 9:51 PM EDT | Areal Flood Advisory | MRX | Washington | 3 hr |
| May 22, 12:26 AM EDT | Flash Flood Warning | MRX | Washington | 109 min |
| May 22, 3:13 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 62 min |
| May 22, 5:08 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Wise | 52 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.